Pennsylvania, 2016

Hail in Pennsylvania, May 23, 2016

May 23, 2016 · NWS PBZ · 2 events in 2 counties and zones

Shortwaves rotating around an upper low provided support for the development of showers and thunderstorms in the afternoon of the 23rd. The best instability and moisture remained east of Pittsburgh, where a few storms produced penny to nickle sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Shortwaves rotating around an upper low provided support for the development of showers and thunderstorms in the afternoon of the 23rd. The best instability and moisture remained east of Pittsburgh, where a few storms produced penny to nickle sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 23, 1:53 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 23, 1:53 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
253 PM EDT MON MAY 23 2016

.SYNOPSIS...
High pressure will provide for dry weather Tuesday and Wednesday
before shower chances return Wednesday night. A warming trend is
expected through the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Coverage of showers and thunderstorms will increase over eastern
portions of the forecast area this afternoon where the best low
level moisture and instability resides based on the latest meso-
analysis. The current radar lines up well with this mornings HRRR
run, which had some cells developing further west than the
previous forecast. Thus, PoPs were adjusted slightly to reflect
this. Convection should diminish with the loss of heating and as
drier air gets advected into the region as the upper low pivots to
the east and is replaced with high pressure.

Surface ridge will build overhead overnight. Light wind and clear
skies should allow for radiational cooling to occur but
temperatures should stay close to seasonal normals.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Clear skies and strong morning inversions seem likely to couple
with river valley moisture to allow for fog development on Tuesday
morning. This should quickly mix out with increasing vertical
mixing as well as substantially drier air off the deck and a
dearth of layer RH through the day. The net result will be a sunny
day across the CWA as large scale ridging builds toward the
region. The beginning stages of warm advection should push 850 mb
temperatures toward +12C or so by afternoon. This with ample
insolation should allow for a nice run up in afternoon
temperatures toward the higher end of the 70s across much of the
area.

Warm advection will increase into the area beyond Tuesday as the
ridge axis shifts a bit to the east. This will allow for decent
mixing again Wednesday and into Thursday, however it will also
slowly open the door to more moisture in southwesterly flow aloft.
The chances of showers and thunderstorms will creep back into the
forecast by Wednesday evening as a result, however weak forcing
show keep any portion of the period from becoming a washout. The
more noticeable aspect of the forecast will be the further
increase in temperatures as well as humidity values jumping up. By
Wednesday, most of the area should be solidly into the 80s. Fries

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Further warming takes place through late in the week as 500 mb
height values surge substantially due to ridge amplification ahead
of an upstream upper low that emerges from the southern Rockies
into the Great Plains late in the week. Heights at 500 mb jump
toward 588 dam Friday into Saturday as 850 mb temperatures run up
toward +17 to +19C at the same time. While the models are playing
up measurable QPF during the period, a ridge axis overhead and
weak shear should limit convective potential, however some
instability will be around due to higher dewpoints and elevated
temperatures. Chances of showers and thunderstorms were maintained
as a result, however long periods of partly cloudy skies between
the few showers and thunderstorms will be the more common
condition. Likewise, additional temperature increases will be
apparent as highs run toward the mid to upper 80s across much of
the area.

Substantial uncertainty exists beyond Saturday as to the evolution
of the upper low from the southern Great Plains toward the Great
Lakes. At the moment, it seems it should remain largely to our
west until at the very earliest Monday. This would keep
temperatures well above normal until at least this time with
humidity values still rather July-like.

In order to construct the extended forecast, temperatures were
adjusted well above SuperBlend guidance and favored a blend more
along the lines of the GFS and adjusted MEX. Fries

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR is anticipated at all terminals through much of the night,
save for some morning river valley fog tomorrow morning. Fog may
be more likely to develop where it rains this afternoon, but at
this time, generally confined restrictions to KHLG, KAGC, and
some brief BR at KZZV based on the latest model guidance.

High pressure will provide light wind through the period.

.OUTLOOK /TUESDAY THROUGH FRIDAY/...
The next chance for restrictions will come with late week low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 23, 3:17 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 AM EDT MON MAY 23 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-240830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
417 AM EDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 82 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Indiana

When
May 23, 3:07 PM EST
Where
Indiana County, 2.1 mi W of Strangford
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.430, -79.260

Hail, Westmoreland

When
May 23, 3:11 PM EST
Where
Westmoreland County, 0.87 mi SE of Breinizer
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.390, -79.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639185, 639186.